Jessica Falstein, an artist living in the East Village in Manhattan, learned she had an anxiety disorder in 1992. It led to panic attacks, a racing pulse, sleeplessness. “Whenever there was too much stress, the anxiety would become almost intolerable, like acid in the veins,” she recalled.
When a psychopharmacologist prescribed the drug Klonopin, everything brightened. “It just leveled me out,” Ms. Falstein said. “I had more energy. And it helped me sleep, which I was desperate for.”
After several months, however, the horrible symptoms returned. “My body became accustomed to half a milligram, and the drug stopped working,” she said. “So then I was up to one milligram. And then two.” Her doctor kept increasing the dosage and added Ativan to the mix.
Now 67, with her health and stamina in decline, Ms. Falstein has been diligently working to wean herself from both medications, part of the class called benzodiazepines that is widely prescribed for insomnia and anxiety. “They turn on you,” she said.
For years, geriatricians and researchers have sounded the alarm about the use of benzodiazepines among older adults. Often called “benzos,” the problem drugs include Valium (diazepam), Klonopin (clonazepam), Xanax (alprazolam) and Ativan (lorazepam).
The cautions have had scant effect: Use of the drugs has risen among older people, even though they are particularly vulnerable to the drugs’ ill effects. Like Ms. Falstein, many patients take them for years, though they’re recommended only for short periods. The chemically related “z-drugs” — Ambien, Sonata and Lunesta — present similar risks.
Now the opioid epidemic has generated fresh warnings, because pain relievers like Vicodin (hydrocodone with Tylenol) and OxyContin (oxycodone) are also frequently prescribed for older people. When patients take both, they’re at risk for overdosing.
“Why are opioids dangerous? They stop you from breathing, and they have more power to do that when you’re also taking a benzo,” said Keith Humphreys, a Stanford University researcher and co-author of a disturbing editorial about overuse and misuse of benzodiazepines last month in the New England Journal of Medicine.
Numbers from the Centers for Disease Control and Prevention tell the story: In 1999, it tallied just 63 benzodiazepine-related deaths among those aged 65 and older. Almost 29 percent also involved an opioid. By 2015, benzo deaths in that age group had jumped to 431, with more than two-thirds involving an opioid. (Benzo-related deaths in all age groups totaled 8,791.) In 2016, the Food and Drug Administration issued a black-box warning about co-prescribing benzodiazepines and opioids, including those in cough products.
Even patients taking the drugs exactly as prescribed can unwittingly wind up in this situation, since both sleep problems and chronic pain occur more frequently at older ages. “A psychiatrist puts a woman on Xanax,” Dr. Humphreys said. “Then she hurts her hip, so her primary care physician prescribes Vicodin.”
But fatal overdoses — which are a comparatively tiny number given the size of the older population — represent just one of many longtime concerns about these medications.
“Set aside the opioid issue,” said Michael Schoenbaum, an epidemiologist at the National Institutes for Health. “Way too many older Americans are getting benzos. And of those, many — more than half — are getting them for prolonged periods. That’s just bad practice. They have serious consequences.”
Probably the most serious: falls and fractures, already a common danger for older people, because benzos can cause dizziness. They’re also associated with auto accidents, given that they cause drowsiness and fatigue.
Moreover, “they have a negative effect on memory and other cognitive function,” says Dr. Donovan Maust, a psychiatrist at the Veterans Administration Ann Arbor Health Care System. Some studies have shown an association with dementia, though experts call the evidence to date inconclusive.
Yet when Dr. Maust and his colleagues looked at a broad national sample of older adults, they found that the proportion of primary care and psychiatry visits that resulted in benzo prescriptions rose from 5.6 percent in 2003 to 2005 to 8.7 percent just seven years later — including 11.5 percent of visits by patients older than 85.
A study by Dr. Schoenbaum as a co-author and published in JAMA Psychiatry reported nearly nine percent of adults aged 65 to 80 taking benzos in 2008.
In both studies, women used the drugs more than men.
Persuading older people that benzos can hurt them — and that alternative treatments like cognitive behavioral therapy and improved sleep hygiene can be as effective for insomnia, though they take longer — has proved an uphill fight.
Some people take benzos for years without increasing the dose, so describing them as “dependent” or “habituated” — let alone “addicted” — often causes angry reactions.
“Drug problems are deeply stigmatized,” Dr. Humphreys said. “People feel it’s insulting to say they might have a problem with a drug.”
Nevertheless, even people who have taken benzos for extended periods without noticing any problem face potential harms at older ages, Dr. Humphreys noted.
“There’s a parallel with alcohol,” he said. “Maybe you had a double Scotch before dinner without problems through your 50s. In your 60s, you get lightheaded” from the same amount, because older bodies metabolize drugs differently. (Alcohol, by the way, is another substance you don’t want to combine with benzodiazepines.)
Persuading users that they should stop is only the first step, however. “Weaning someone off these things when they’ve become habituated is incredibly difficult,” Dr. Schoenbaum said.
Significant declines in benzo use among older people in Ontario, Canada, in Australia and in the Veterans Administration health care system in the United States show that it can be done, with more cautious prescribing and programs to help users become ex-users.
But it’s not easy.
“You never, ever recommend that someone stop cold turkey,” Dr. Maust said. That can bring withdrawal symptoms that include nausea, chills, anxiety, even delirium. “You taper down very gradually.”
Canadian researchers have demonstrated that some older users can taper off with an informational booklet and a 21-week tapering protocol, an approach the Veterans Administration has begun using. Most patients should expect to spend six to 12 months detoxing, Dr. Maust said.
But some find it takes much longer, with rebound effects unlike those of other habituating drugs.
When Ms. Falstein began experiencing “jelly legs” that left her too weak to stand for long, increased panic attacks, extreme fatigue and other health problems, she and her psychopharmacologist agreed that she should begin tapering off her benzos.
“I thought I’d be off them in a year, maybe two,” Ms. Falstein said. But it has taken five so far, with the support of a Facebook group and a “taper friend” she speaks to almost daily. Using a method called liquid titration, she has been able to discontinue Ativan and cut back to less than a daily milligram of Klonopin.
Though she suffered a variety of debilitating symptoms, “I was determined,” she said. “I’m going as quickly but as safely as I can.”
She figures she has two years to go.